Illinois, 2010

Hail and Damaging Winds in Illinois, June 15, 2010

June 15, 2010 · NWS PAH · 17 events in 10 counties and zones

Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$236,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon. Numerous reports of damaging winds accompanied storms within the complex as it moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 1:56 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 15, 1:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT TUE JUN 15 2010

.UPDATE...
UPDATED PUBLIC DISCUSSION FOR SHORT MESOSCALE UPDATE. ALSO UPDATED
AVIATION SECTION.

&&

.DISCUSSION...
GIVEN SEVERE WIND GUSTS (REPORTED 70 MPH FROM KCGI ASOS) AND
REPORTS OF DAMAGE ACROSS THE AREA DUE TO THE ONGOING
STORMS...WENT AHEAD AND LOCALLY EXTENDED THE SEVERE THUNDERSTORM
WATCH TO INCLUDE ALL OF SOUTHERN ILLINOIS AND MOST OF WEST
KENTUCKY. WIND GUSTS OF 60 TO 70 MPH ARE LOOKING MORE AND MORE
LIKELY WITH THE STRONGER STORMS. DAMAGE SO FAR HAS CONSISTED OF
POWER POLES AND TREES DOWN AS WELL AS SOME STRUCTURAL DAMAGE.

PREVIOUS DISCUSSION...(SENT AT 106 PM CDT)
MID LEVEL CIRCULATION SEEN ON SATELLITE AND RADAR MOSAIC /
PROFILER OVERLAY...MOVING INTO NW MISSOURI WITH A SHARP INCREASE
IN CONVECTION NOTED FROM ECNTRL ILLINOIS INTO SOUTHEAST MISSOURI.
SVR WATCH IS ONGOING THROUGH 9 PM AND INCLUDES OUR NORTHERN
COUNTIES. PROSPECT FOR SVR IS A TAD HIGHER TODAY WITH SLIGHTLY
BETTER FLOW ALOFT AND COOLER TEMPS ALOFT ALLOWING FOR STEEPER
LAPSE RATES. WIND SHOULD BE THE MAIN THREAT...BUT SOME HAIL IS
POSSIBLE TOO. PARENT UPPER SYSTEM WILL MOVE INTO THE GREAT LAKES
REGION BY 12Z WEDNESDAY WHILE A WEAK SLOW MOVING FRONTAL BOUNDARY
PUSHES INTO THE AREA. WILL TRANSLATE BEST POPS EAST WITH TIME
TONIGHT...THEN SUPRESS THEM TO OUR SOUTHERN MOST COUNTIES
WEDNESDAY...WITH MOST OF THE AREA DRY AS THE FRONT MAKES EVEN
FARTHER SOUTHWARD PROGRESS.

THE RIDGE WILL REMAIN PROMINENT ACROSS THE SOUTHERN/SOUTHEAST STATES
LATE WEEK THROUGH EARLY NEXT WEEK. KEPT SLIGHT CHANCE OF DIURNAL
CONVECTION GOING THROUGH SUNDAY...THEN DRY AFTER THAT...THOUGH LITTLE
CHANGE IN AIRMASS MEANS ISOLD TSRA MAY BE POSSIBLE EVEN THEN. TOO
FAR OUT TO TELL AT THIS TIME. AFTER A SUBTLE DOWN TICK IN TEMPS AND
DEW POINTS NEXT 48 HOURS...WILL RETURN TO HOT AND HUMID CONDITIONS
FRIDAY ON THROUGH THE WEEKEND AND INTO NEXT WEEK. STAYED VERY CLOSE
TO HPC GUIDANCE IN THE LONG TERM. IN THE SHORT TERM...USED A BLEND
OF GFS AND NAM MOS NUMBERS FOR MAXS AND MINS.

.AVIATION... SHRA/TSTM DEVELOPMENT IS EXPECTED THROUGH THE
AFTERNOON...AND INCLUDED CB AT ALL TAF SITES. ADDED A TEMPO GROUP
AT KCGI GIVEN CURRENT RADAR TRENDS. CONVECTION SHOULD TAPER OFF BY
00Z...WITH VFR CONDITIONS EXPECTED OVERNIGHT. AREAS THAT RECEIVE
PRECIP MAY SEE SOME MVFR FOG AFTER 06Z...BUT WILL NOT INCLUDE THAT
UNTIL WE SEE WHAT SITES HAVE ACTIVITY THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 15, 12:11 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT TUE JUN 15 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
111 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THIS AFTERNOON
AND TONIGHT. ISOLATED SEVERE STORMS CAPABLE OF STRONG WINDS AND
MARGINALLY SEVERE HAIL WILL BE POSSIBLE. MOVEMENT OF THE ACTIVITY
WILL BE NORTHEAST AROUND 40 MPH. LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS NEAR THE TENNESSEE AND
ARKANSAS BORDERS WITH MISSOURI AND KENTUCKY WEDNESDAY. THEN A DAILY
CHANCE OF STORMS EXISTS THURSDAY ON THROUGH THE WEEKEND. A BRIEF
PULSE SEVERE STORM CANNOT BE RULED OUT...BUT MOST OF THE ACTIVITY
SHOULD BE NON SEVERE.

HOT AND HUMID WEATHER WILL PREVAIL FROM FRIDAY AND THIS WEEKEND ON
INTO THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 15, 1:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     DELTA                   37.20N 89.74W
06/15/2010                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            6 MEDIUM SIZED TREES DOWN

&&

JAYSONW

The radar

The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 15, 2:00 PM CST to 2:10 PM CST
Where
Johnson County, Cypress to West Vienna
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.370, -89.020

Several trees were blown down near Route 37.

Thunderstorm Wind, Perry

When
June 15, 2:00 PM CST
Where
Perry County, Pinckneyville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.080, -89.380

Large tree limbs were down on a house. Winds were estimated near 60 mph at Highway 13 and 154 on the west side of town.

Funnel Cloud, Johnson

When
June 15, 2:08 PM CST to 2:09 PM CST
Where
Johnson County, 2.5 mi SW of West Vienna
Reported by
Public
Coordinates
37.404, -89.002

A photograph of an apparent funnel cloud was taken near West Vienna.

Hail, Johnson

When
June 15, 2:10 PM CST
Where
Johnson County, West Vienna
Measured
1 in hail
Reported by
Public
Coordinates
37.430, -88.970

Thunderstorm Wind, Jefferson

When
June 15, 2:15 PM CST to 2:30 PM CST
Where
Jefferson County, Woodlawn to Mt Vernon
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.330, -89.030

In Mount Vernon, numerous tree limbs and wires were blown down, along with one power pole. Streets were blocked by downed limbs and wires. Some businesses received minor damage, such as ripped awnings and fallen gutters. An antenna with its 30-foot tower was brought down at a city residence. A fence was blown over. Elsewhere in the county, a couple of trees were blown down in Woodlawn and Nason.

Thunderstorm Wind, Perry

When
June 15, 2:30 PM CST
Where
Perry County, 0.54 mi NE of Holden to Sunfield
Measured
57 kt (66 mph) measured gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.055, -89.243

A wind gust to 66 mph was measured on U.S. Highway 51 north of DuQuoin. At Sunfield, numerous trees and power lines were blown down near City Lake. A few trees and power lines were blown down on the north side of DuQuoin. There were 1,800 families without power in Perry County at the peak of the power outages.

Hail, Jefferson

When
June 15, 2:30 PM CST
Where
Jefferson County, Mt Vernon
Measured
0.75 in hail
Reported by
Public
Coordinates
38.320, -88.900

Thunderstorm Wind, Saline

When
June 15, 2:45 PM CST
Where
Saline County, 4 mi NW of Galatia
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.871, -88.672

Trees were blown down.

Hail, Saline

When
June 15, 2:45 PM CST
Where
Saline County, 3 mi SW of Harrisburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.699, -88.589

Hail, Johnson

When
June 15, 2:53 PM CST
Where
Johnson County, 1.77 mi SSW of Ganntown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.345, -88.787

Nickel-size hail was reported at mile marker 23 on Interstate 24 in the extreme southeast part of the county.

Thunderstorm Wind, Wayne

When
June 15, 3:03 PM CST
Where
Wayne County, 3 mi W of Geff
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.450, -88.455

A garage was flattened. Tree limbs and power lines were down in the area.

Thunderstorm Wind, Pope

When
June 15, 3:22 PM CST
Where
Pope County, Golconda
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.370, -88.480

A five-foot diameter tree was blown over. Other large tree limbs were blown down, some on power lines.

Thunderstorm Wind, White

When
June 15, 3:23 PM CST to 3:26 PM CST
Where
White County, Carmi to 2 mi S of Epworth
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.080, -88.170

In Carmi, three power poles and a light pole were blown down. A few trees and numerous large tree limbs were blown down. There were numerous power outages. South of Epworth, a couple of trees were down.

Thunderstorm Wind, Edwards

When
June 15, 3:25 PM CST to 3:35 PM CST
Where
Edwards County, 3 mi W of Albion to 2 mi E of Albion
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.380, -88.105

Tree limbs and utility lines were down around the county.

Thunderstorm Wind, Massac

When
June 15, 3:30 PM CST to 3:36 PM CST
Where
Massac County, Metropolis to 2.59 mi ESE of Metropolis
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
37.150, -88.730

In Metropolis, large tree limbs were blown down. A metal carport was blown over. A trained spotter measured a wind gust to 60 mph on the Interstate 24 bridge over the Ohio River. The most concentrated area of damage appeared to be on the north side of Metropolis, where numerous large limbs were down, some whole trees were uprooted, and sections of a large fence were blown down. On Interstate 24 at the Metropolis exit, a tractor-trailer rig hauling half of a mobile office was blown off the road. The half of the mobile office was destroyed.

Thunderstorm Wind, Wabash

When
June 15, 3:50 PM CST
Where
Wabash County, Mt Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.420, -87.770

A trained spotter estimated a wind gust to 60 mph on the west side of town. A power line was down across a street. Tree limbs were blown down across the city, and some of them landed on power lines. Some of the limbs were three to four inches in diameter. Power was out for 12 to 24 hours in some cases. A tree limb fell on a gas line, causing a leak.

Thunderstorm Wind, Massac

When
June 15, 4:00 PM CST
Where
Massac County, 2.79 mi WSW of Midway
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.214, -88.677

An old wood barn was blown down on Highway 145 a few miles north of the U.S. Highway 45 intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233489, 233491, 234867, 234923, 233497, 233494, 234924, 233492, 233499, 233500, 243054, 233498, 234191, 243060, 233493, 233495, 233496.